High Wind, Petroleum
- When
- April 9, 1:45 PM MST to 3:45 PM MST
- Where
- Petroleum forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
A strong area of low pressure across the extreme northeast corner of Montana produced a period of strong wind along the backside of the low. Sustained winds of 40 to 50 mph were common with wind gusts as high as 85 mph at the Zortman Mine Raws site.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong area of low pressure across the extreme northeast corner of Montana produced a period of strong wind along the backside of the low. Sustained winds of 40 to 50 mph were common with wind gusts as high as 85 mph at the Zortman Mine Raws site. A total of 348 power poles were snapped by a combination of wet snow and sleet that stuck to the poles and the strong wind across Phillips, McCone, Garfield, and Prairie Counties. One of the harder hit area was in the Little Rockies where shingles blew off of several houses in the town of Zortman. The Gulch Campground in the Little Rockies was severely impacted by the storm as an estimated 170 trees of varying sizes were either totally blown over or the tops broken off. Other areas that were particularly hard hit included Brockway and Brusett where many power poles snapped. Although the power was restored to most areas within a couple of days, a few spots remained without power for nearly a week. The lack of electricity made calving operations difficult for many ranchers. A few of the higher wind gusts included:Zortman Mine Raws Site (Phillips county): 85 mphKing Coulee Raws Site (Valley county): 72 mphBluff Creek Raws Site (Valley county): 62 mph
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 9, 1:32 PM MST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 232 PM MDT SAT APR 9 2005 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH MONDAY... LOW BECOMING STACKED OVER THE NORTHEAST CORNER OF MONTANA AT THIS TIME. NE ZONES STILL IN WARMER AIR WITH TEMPERATURES IN THE 60S WHILE THE WESTERN ZONES ARE STUCK IN THE 30S WITH WIDESPREAD RAIN. SNOW HAS BEEN REPORTED AT SOME HIGHER ELEVATION LOCATIONS WITH 2 INCHES OF SLUSH AT ZORTMAN IN THE LITTLE ROCKIES. MEANWHILE...THERE ARE RAIN SHOWERS MOVING WEST THROUGH MCCONE AND ROOSEVELT COUNTIES AT THIS TIME. THE STACKED LOW WILL MOVE SLOWLY NORTHEAST TONIGHT AND SUNDAY WITH THE WRAP AROUND PRECIP GRADUALLY MOVING EAST ACROSS THE FORECAST AREA. SOME COLD AIR ADVECTION TONIGHT SHOULD EVENTUALLY CHANGE THE PRECIP TYPE FROM RAIN TO SNOW BUT THE TIMING WILL BE HEAVILY ELEVATION DEPENDENT. WITH A LATER START TO THE SNOW THAN EARLIER EXPECTED AND TEMPERATURES STAYING ABOVE FREEZING FOR PART OF TONIGHT...NO LONGER SEE WARNING CRITERIA ACCUMULATIONS OF 6 INCHES WITH THIS SYSTEM. WILL DOWNGRADE WARNING TO A WINTER WEATHER ADVISORY FOR MOST AREAS NORTH OF THE MISSOURI RIVER TONIGHT AND SUNDAY MORNING. THE THE AREAS NEAR THE NORTH DAKOTA BORDER EXPECTED TO HANG ONTO THE WARMER AIR MOST OF THE NIGHT...THE CHANGE OVER TO SNOW WILL NOT OCCUR UNTIL AFTER MIDNIGHT AND THAT AREA WILL GET LESS PRECIP AS THE MAIN WRAP AROUND PRECIP REMAINS WEST OF SHERIDAN COUNTY MOST OF THE NIGHT. WILL CANCEL WINTER STORM WATCH THERE AND LIMIT SNOW ACCUMULATIONS TO LESS THAN 2 INCHES. LOW GRADUALLY EXITS THE REGION ON SUNDAY TAKING THE PRECIP WITH IT. LOOK FOR WINDY CONDITIONS THROUGH SUNDAY AS TIGHT SURFACE GRADIENT WILL NOT SLACKEN UNTIL LATE SUNDAY AFTERNOON. DRIER AIR MOVING IN BEHIND SYSTEM SHOULD CLEAR SKIES OUT BY SUNDAY EVENING. HIGH PRESSURE WILL BRING A CALM AND MOSTLY CLEAR NIGHT SUNDAY NIGHT. AN SHORTWAVE RIDGE MOVES INTO THE AREA ON MONDAY AND WITH BRIGHT SUN...TEMPERATURES SHOULD WARM BACK TO ABOVE NORMAL. FORRESTER .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... WEAK UPPER RIDGING OVER THE AREA TUESDAY AND WEDNESDAY WITH RISING THICKNESSES. HAVE RAISED HIGHS WEDNESDAY AS THE PATTERN IN SPRING IS OFTEN TO SLOW DOWN FRONTS...ALLOWING FOR STRONGER WARM ADVECTION AHEAD THAN EXPECTED. 12Z GFS INDICATES POTENTIAL FOR UPPER 60S. THIS COLD FRONT ARRIVES WEDNESDAY NIGHT BRINGING WITH IT THE NEXT CHANCE OF SHOWERS AND WITH THE FOLLOWING UPPER TROUGH. THE UPPER TROUGH IS QUITE STRONG EVEN THOUGH THE MODELS TEND TO SPLIT ITS ENERGY SOME. MODELS ARE ALSO MORE PROGRESSIVE WITH THE UPPER TROUGH THAN PREVIOUS RUNS...BUT NOT A LOT HIGHER CONFIDENCE IN THAT SOLUTION YET. LAST NIGHTS CMC NOW APPEARS THE OUTLIER THOUGH WITH A LARGE UPPER LOW OVER THE WESTERN STATES LATE IN THE PERIOD. IN ANY CASE...A TURN TO COOLER WEATHER AGAIN FOR THURSDAY AND FRIDAY. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FOR FORT PECK LAKE TODAY THROUGH SUNDAY. WINTER WEATHER ADVISORY FOR MTZ016-017-018-020-059-061 TONIGHT THROUGH SUNDAY MORNING. WINTER WEATHER ADVISORY THIS EVENING FOR MTZ060. WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 1011 AM MDT SAT APR 9 2005 MTZ016>027-059>062-101615- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 1011 AM MDT SAT APR 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT THIS EVENING AND TONIGHT FOR ALL OF VALLEY...NORTHERN PHILLIPS...AND CENTRAL AND SOUTHERN PHILLIPS COUNTIES. A SNOW ADVISORY IS IN EFFECT UNTIL 6 PM TODAY FOR SOUTHWEST PHILLIPS COUNTY WHERE UP TO 4 INCHES OF SNOW WILL FALL OVER THE LITTLE ROCKIES. THERE IS A WINTER STORM WATCH THIS EVENING AND TONIGHT FOR DANIELS...SHERIDAN...AND ALL OF ROOSEVELT COUNTY...FOR THE POSSIBILITY OF HEAVY SNOW. FOR DETAILS ON THESE PLEASE SEE GTFWSWGGW OR WWUS45 KGGW. A LAKE WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR FORT PECK LAKE. FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WARNING FOR ALL OF VALLEY...NORTHERN PHILLIPS...AND CENTRAL AND SOUTHERN PHILLIPS CCOUNTIESEXPIRES AT NOON SUNDAY. SNOWFALL STORM TOTALS OF 2 TO 4 INCHES AT LOWER ELEVATIONS...6 TO 9 INCHES AT HIGHER ELEVATIONS ARE EXPECTED. THE WINTER STORM WATCH FOR DANIELS..SHERIDAN...AND ALL OF ROOSEVELT COUNTY CONTINUES THROUGH SUNDAY AFTERNOON FOR THE POSSIBILITY OF HEAVY SNOW. FOR DETAILS ON THESE PLEASE SEE GTFWSWGGW OR WWUS45 KGGW. THE LAKE WIND ADVISORY FOR FORT PECK LAKE EXPIRES AT 8 PM SUNDAY. FOR DETAILS PLEASE SEE GTFNPWGGW OR WWUS75 KGGW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443501, 5443416, 5443502, 5443504, 5443505, 5443500, 5443499, 5443503, 5443498.